Illinois, 2025Wildfire in Illinois, October 5, 2025
October 5, 2025 · NWS LOT · 2 events in 2 counties and zones
A large wildfire occurred near Stelle in Ford County and rapidly spread northeast, crossing into a small part of Iroquois County. The fire is suspected to have been started by hot farm equipment harvesting crops on a dry and windy day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $40,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large wildfire occurred near Stelle in Ford County and rapidly spread northeast, crossing into a small part of Iroquois County. The fire is suspected to have been started by hot farm equipment harvesting crops on a dry and windy day. The fire is estimated to have burned nearly 650 acres. A few farm outbuildings were destroyed by the fire. Over 40 fire departments responded to the wildfire with ash from the fire being deposited as far north as east central Will County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 5, 11:03 AM CST, 57 minutes earlier. Its key messages:
- July-like warmth continues through Monday.
- Stronger winds and continued dry conditions will result in heightened fire danger and areas of blowing this afternoon.
- Cold front will bring rain chance Monday and especially Monday night, followed by more seasonable temperature for the rest of the upcoming work week.
Area forecast discussion, Oct 5, 11:03 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1203 PM CDT Sun Oct 5 2025
.KEY MESSAGES...
- July-like warmth continues through Monday.
- Stronger winds and continued dry conditions will result in
heightened fire danger and areas of blowing this afternoon.
- Cold front will bring rain chance Monday and especially Monday
night, followed by more seasonable temperature for the rest of
the upcoming work week.
&&
.DISCUSSION...
Issued at 242 AM CDT Sun Oct 5 2025
Our stretch of unseasonably warm and dry conditions will continue
through Monday before more seasonable temperatures arrive
following a cold frontal passage Monday night. A period of
showers and a few thunderstorms will also accompany this
frontal zone Monday night.
Fire weather concerns increase in our area on Sunday as the
unseasonably warm weather combines with increasingly windy and
very dry afternoon conditions (reference the fire weather
section below for more on this). A tightening pressure gradient
and a deeply mixed boundary layer will foster stronger gusty
southwest winds from late morning through late this afternoon.
Conditions continue to support the idea for at least a couple
hour period in the afternoon with peak gusts to around 30 mph.
With the very dry conditions and increased farming activity, the
gusty winds could also result in some areas of blowing dust in
open areas, but not currently expecting this to cause big enough
problems to require a blowing dust advisory. Nevertheless, we
will maintain mention of patchy blowing dust this afternoon.
The weather pattern will begin to transition on Monday as an upper
trough slides eastward into the upper Mississippi Valley and
western Great Lakes late Monday and Monday night. As it does, an
associated surface cold front will move southward into far
northern IL by late Monday afternoon. Unseasonably warm weather
will persist in advance of the front, so expect high
temperatures for Monday to once again climb into the 80s.
A period of showers (and even a few storms) are expected Monday
night into early Tuesday as we make this transition to a cooler
airmass. The anafrontal nature of the cold front should result in
most of the precipitation occurring behind the front, thus making
the Monday night through early Tuesday morning period the most
favored for rain. The combination of mesoscale forced ascent
along the baroclinic zone with the larger scale forcing within
the entrance region of the upper jet may support some narrower
corridors of higher rainfall amounts into Tuesday morning.
Nevertheless, it appears unlikely that this period of rain will
significantly cut into our large precipitation deficits over the
past couple months. Accordingly, large scale major drought
improvement appears unlikely at this time.
Cooler, more seasonable temperatures are expected Tuesday though
much of the upcoming work week. After rain ends Tuesday, dry
weather should resume for much of the remainder of the week.
The only exception being a small chance for a few showers with
another weak impulse Thursday night/Friday. Otherwise, the
general idea of a trough-ridge-trough upper-level longwave
pattern across the North American continent late next week into
next weekend continues to be supported amongst the various
medium range ensemble suites. While there does continue to be
differences in the longitude of where these long waves will set
up, there is a general consensus that conditions will be
turning warmer again (above average highs in the 70s) into next
weekend.
- KJB/Izzi
&&
.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1203 PM CDT Sun Oct 5 2025
VFR conditions expected through the 24-30 hour TAF period.
Gusty south-southwest winds will continue to be the primary
weather story through the afternoon. Peak gusts should top out
between 25-30kt. Expect the gustiness to abate with sunset
early this evening.
Southwest winds will continue on Monday in advance of an
approaching cold front. This cold front is expected to shift
across the terminals sometime in the 21 to 00Z timeframe Monday
afternoon. A northerly wind shift will accompany the front, and
the threat for showers (and a few possible thunderstorms) will
increase into early Monday evening. With this potential period
of weather coming right at the end of the 30 hour ORD and MDW
tafs, I opted to add the wind shift after 22Z along with a
Prob30 group for a couple hours for showers. The threat of
showers will increase after 00Z Tuesday, so expect future
forecasts to have a continued mention into Monday evening and
night.
KJB
&&
.FIRE WEATHER...
Issued at 242 AM CDT Sun Oct 5 2025
No change in thinking regarding potential fire weather concerns
this afternoon. Stronger winds today will combine with the very
warm and dry conditions to result in an elevated fire weather
danger, particularly over Illinois. In addition to the stronger
winds, it continues to look favorable for dewpoints to mix out
this afternoon, resulting in min afternoon RH values between 20
and 30 percent.
The forecast still largely keeps conditions below Red Flag
Warning criteria. However, with conditions probably nearing
Red Flag criteria for a couple/few hours this afternoon, will
reissue the SPS to advertise the heightened risk of field,
brush, and grass fires getting out of control.
- Izzi/KJB
&&
.CLIMATE...
Issued at 242 AM CDT Sun Oct 5 2025
High temperatures may approach record highs this afternoon.
Here are the current records for October 5th:
Sunday
Chicago 88 (1997)
Rockford 90 (1922)
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 10 PM CDT this evening for the IL
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Oct 5, 10:29 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1129 AM CDT Sun Oct 5 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-061630-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1129 AM CDT Sun Oct 5 2025 /1229 PM EDT Sun Oct 5 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Fire Weather Risk.
DISCUSSION...
The combination of unseasonably warm, dry, and windy conditions
will lead to an elevated fire danger this afternoon.
In addition, the gusty winds will likely lead to some areas of
blowing dust and locally reduced visibility, especially on east
west roads in open areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Thunderstorm Risk.
DISCUSSION...
A few isolated thunderstorms are possible Monday afternoon and
especially Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
LMZ740>745-061630-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1129 AM CDT Sun Oct 5 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft Illinois shore.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Hazardous conditions for small craft are likely.
Kluber
Visit us at www.weather.gov/chicago
Wildfire, Ford
- When
- October 5, 12:00 PM CST to 7:00 PM CST
- Where
- Ford forecast zone
- Property damage
- $15,000
- Crop damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
A wildfire started in a crop field southeast of Stelle near 3500N Road between 1800E Road and 100E Road. The fire rapidly spread northeast crossing 3600N and 3700N Roads and then entered far northeast Iroquois County. Several hundred acres were burned, some with unharvested crops. A few farm outbuildings were destroyed.
Wildfire, Iroquois
- When
- October 5, 1:00 PM CST to 7:00 PM CST
- Where
- Iroquois forecast zone
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.747, -87.824 (the zone’s center; the record gives no point)
A wildfire started in a crop field southeast of Stelle in Ford County and crossed into a small area of far northeast Iroquois County between 2900N and 3100N Roads. Some of the fields burned had unharvested crops.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Virginia, October 5, 20251 death · 1 event
- Tornadoes in Louisiana, October 5 to 6, 2025$85,000 · EF1 · 4 events
- Flood and Damaging Winds in Puerto Rico, October 5 to 9, 20251 injured · $4,000 · 6 events
- Hail and Damaging Winds in Kansas, October 5, 20251 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 5, 20252 events
- Hail and Damaging Wind in Iowa, October 5, 202550 kt wind · 2 events
- Flash Flood in Georgia, October 5, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295094, 1295095.